Signs of an Overdose
Acting Quickly Can Save Lives
You can save a life if you act wisely in a situation where someone has overdosed.
Understanding the signs of an overdose can help you save the life of your loved one should a drug overdose occur. Here, we’ll discuss the overdose signs you must look for and the steps you can take next.
The Overdose Signs You Should Look Out For
First, it’s important to look for the physical signs of a drug overdose. For example, you may see drug paraphernalia such as syringes or pills, or you may find empty pill bottles. Then, look for the additional signs of an overdose, including:
- Lack of response to voice or touch
- Shallow breathing or no breathing at all
- Gurgling sounds
- Fast, slow, or irregular pulse
You may also notice the individual’s lips and fingertips turning blue or they may have pale and clammy skin. If their eyes are open, you may also notice that their pupils are small.
Scan Their Surroundings
First, quickly scan for signs of overdose.
Are there drug paraphernalia and pill bottles around them?
Is He Or She:
- Not responding to voice or touch
- Breathing shallow or not breathing at all
- Choking or making gargling sounds?
Do They Have:
- Tiny pupils
- Blue lips and fingertips
- Pale and clammy skin
- A slow heartbeat and weak pulse?
If someone has these signs, immediately call 911. If it is a case of opioid overdose and you are carrying NARCAN, go through the steps of administering it.
If the person is not breathing, begin chest pumps until they begin breathing or medical help arrives.